Jennifer

In January of 2015, I was prescribed Lamotrigine for bipolar disorder. For five weeks, I took the medication daily and had no symptoms or problems. However, on week six I started getting itchy rash on my back and arms. My doctor suggested it was just allergies and that I should take benedryl. So, I continued taking the Lamotrigine, but within a week I had a full-body rash. It was so itchy I couldn’t sleep for three days straight.

 

On my second visit to the doctor they did a nasal swab to check for viruses. Those test came back negative. I was told by my doctors to go home and sleep and it should go away on its own. It did not. The next day I woke up and couldn’t open my eyes! They were swollen shut and I was having a hard time breathing. I called 811 and they sent an ambulance. 

I stayed in the hospital for the next week and continued to take the Lamotrigine. I was getting worse. My fever spiked to 39.7*C and I was then transferred to a larger hospital in Edmonton, Alberta, Canada.

137523970_446571373388340_24161345421313

Here, the doctors recognized immediately that I was having a reaction to the Lamotrigine and stopped the medication.     At this point my entire body was purple and swollen and I had jaundice. After a liver biopsy, they determined that I was in the first stage of liver failure. 

 

I stayed in the hospital for another month on IV saline, Benadryl and other medications to stabilize me. 

 

Within a month of leaving the hospital, all of my skin came off in sheets. I lost all of my fingernails and toenails and my hair fell out. My nails eventually grew back fine, but I still have major skin issues. When I go out in moderately cold weather, my skin gets red and itchy —similar to an allergic reaction. 

 

The only long term complications I’ve noticed are the skin sensitivities to the cold and occasionally my toenails come off. Lol. But, this seems mild compared to the stories of some other patients. 

 

After my horrible experience with Lamotrigine, I was put on Latuda. It’s worked wonderfully for over 3 years now.